This information is intended for use by health professionals
Elderly:The elderly have an increased frequency of adverse reactions to NSAIDs especially gastrointestinal bleeding and perforation which may be fatal (see Section 4.2).Caution is required in patients with certain conditions:• Respiratory disorders: In patients suffering from, or with a history of, bronchial asthma or allergic disease NSAIDs have been reported to precipitate bronchospasm.• Cardiovascular, renal and hepatic impairment: The administration of NSAIDs may cause a dose dependent reduction in prostaglandin formation and precipitate renal failure. Patients at greatest risk of this reaction are those with impaired renal function, cardiac impairment, liver dysfunction, those taking diuretics and the elderly. Renal function should be monitored in these patients (see Section 4.3).• Cardiovascular and cerebrovascular effects Appropriate monitoring and advice are required for patients with a history of hypertension and/or mild to moderate congestive heart failure as fluid retention and oedema have been reported in association with NSAID therapy.Clinical trial data suggest that use of ibuprofen, particularly at high doses (2400 mg daily) and in long-term treatment may be associated with a small increased risk of arterial thrombotic events (e.g. myocardial infarction or stroke). Overall, epidemiological studies do not suggest that low dose ibuprofen (e.g. ≤1200mg daily) is associated with an increased risk of myocardial infarction.Patients with uncontrolled hypertension, congestive heart failure, established ischaemic heart disease, peripheral arterial disease, and/or cerebrovascular disease should only be treated with ibuprofen after careful consideration. Similar consideration should be made before initiating long-term treatment for patients with risk factors for cardiovascular events (e.g. hypertension, hyperlipidaemia, diabetes mellitus, smoking).• Gastrointestinal bleeding, ulceration and perforation: Gastrointestinal (GI) bleeding, ulceration and perforation, which can be fatal, has been reported with all NSAIDs at anytime during treatment, with or without warning symptoms or a previous history of serious GI events.The risk of GI bleeding, ulceration or perforation is higher with increasing NSAID doses, in patients with a history of ulcer, particularly if complicated with haemorrhage or perforation (see Section 4.3) and in the elderly. These patients should commence treatment on the lowest dose available. Combination therapy with protective agents (e.g. misoprostol or proton pump inhibitors) should be considered for these patients, and also for patients requiring concomitant low dose acetylsalicylic acid, or other drugs likely to increase gastrointestinal risk (see below and 4.5).Patients with a history of GI toxicity, particularly the elderly, should report any unusual abdominal symptoms (especially GI bleeding) particularly in the initial stages of treatment.Caution should be advised in patients receiving concomitant medications which could increase the risk of ulceration or bleeding, such as oral corticosteroids, anticoagulants such as warfarin selective serotonin-reuptake inhibitors or antiplatelet agents such as acetylsalicylic acid (see Section 4.5).When GI bleeding or ulceration occurs in patients receiving ibuprofen containing products, the treatment should be withdrawn.NSAIDs should be given with care to patients with a history of GI disease (ulcerative colitis, Crohn's disease) as these conditions may be exacerbated (see Section 4.8).• SLE and mixed connective tissue disease: In patient with systemic lupus erythematosus (SLE) and mixed connective tissue disease disorders there may be an increased risk of aseptic meningitis (see Section 4.8).• Dermatological: Serious skin reactions, some of them fatal, including exfoliative dermatitis, Stevens-Johnson syndrome, and toxic epidermal necrolysis, have been reported very rarely in association with the use of NSAIDs (see Section 4.8). Patients appear to be at highest risk of these reactions early in the course of therapy, the onset of the reaction occurring in the majority of cases within the first month of treatment. Use of this product should be discontinued at the first appearance of skin rash, mucosal lesions, or any other sign of hypersensitivity.• Impaired female fertility: The use of the product may impair female fertility and is not recommended in women attempting to conceive. In women who have difficulties conceiving or who are undergoing investigation of infertility, withdrawal of the product should be considered.
Pregnancy: There is no experience of use of this product in humans during pregnancy.Congenital abnormalities have been reported in association with NSAID administration in man; however these are low in frequency and do not appear to follow any discernible pattern. In view of the known affects of NSAIDs on the foetal cardiovascular system (risk of closure of ductus arteriosus), use in the last trimester is contraindicated. The onset of labour may be delayed and duration increased with an increased bleeding tendency in both mother and child (see Section 4.3). NSAIDs should not be used during the first two trimesters of pregnancy or labour unless the potential benefit to the patient outweighs the potential risk to the foetus.Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol use at the recommended dosage.Therefore if possible, the use of this product should be avoided in the first six months of pregnancy and contraindicated in the last three months of pregnancy (see Section 4.3).
Lactation: Ibuprofen and its metabolites can pass in very small amounts (0.0008% of the maternal dose) into the breast milk. No harmful effects to infants are known.Paracetamol is excreted in breast milk but not in a clinically significant amount. Available published data do not contraindicate breastfeeding.
Therefore it is not necessary to interrupt breastfeeding for short-term treatment with the recommended dose of this product.See Section 4.4 regarding female fertility.
|Blood and lymphatic system disorders||Very rare (≤1/10,000)||Haematopoietic disorders (agranulocytosis, anaemia, aplastic anaemia, haemolytic anaemia leucopenia, neutropenia, pancytopenia and thrombocytopenia). First signs are: fever, sore throat, superficial mouth ulcers, flu-like symptoms, severe exhaustion, unexplained bleeding and bruising and nose bleeding.|
|Immune system disorders||Very rare (≤1/10,000)||Hypersensitivity reactions have been reported. These may consist of non-specific allergic reactions and anaphylaxis. Severe hypersensitivity reactions. Symptoms can include: facial, tongue and larynx swelling, dyspnoea, tachycardia, hypotension, (anaphylaxis, angioedema or severe shock).|
|Psychiatric disorders||Very rare (≤1/10,000)||Confusion, depression and hallucinations.|
|Nervous system disorders||Uncommon (≥1/1,000 to ≤1/100):||Headache and dizziness.|
|Very rare (≤1/10,000)||Paraesthesia, optic neuritis and somnolence. Single cases of aseptic meningitis in patients with existing autoimmune disorders (such as systemic lupus erythematosus and mixed connective tissue disease) during treatment with ibuprofen, with symptoms such as: stiff neck, headache, nausea, vomiting, fever or disorientation have been observed (see Section 4.4).|
|Eye disorders||Very rare (≤1/10,000)||Visual disturbance.|
|Ear and labyrinth disorders||Very rare (≤1/10,000)||Tinnitus and vertigo.|
|Cardiac disorders||Very rare (≤1/10,000)||Oedema, hypertension and cardiac failure have been reported in association with NSAID treatment. Clinical trial and epidemiological data suggest that use of ibuprofen, particularly at high dose (2400 mg daily), and in long term treatment may be associated with a small increased risk of arterial thrombotic events (for example myocardial infarction or stroke) (see section 4.4).|
|Respiratory and thoracic and mediastinal disorders||Very rare (≤1/10,000)||Respiratory reactivity including: asthma, exacerbation of asthma, bronchospasm and dyspnoea.|
|Gastrointestinal Disorders||Common (≥1/100 to ≤1/10)||Abdominal pain, diarrhoea, dyspepsia, nausea, stomach discomfort and vomiting|
|Uncommon (≥1/1,000 to ≤1/100):||Flatulence and constipation|
|Uncommon (≥1/1,000 to ≤1/100):||Peptic ulcer, perforation or gastrointestinal haemorrhage, with symptoms of melaena haematemesis sometimes fatal, particularly in the elderly (see section 4.4). Ulcerative stomatitis and exacerbation of ulcerative colitis and Crohn's disease following administration (see section 4.4). Less frequently gastritis has been observed and pancreatitis reported.|
|Hepatobiliary disorders||Very rare (≤1/10,000)||Abnormal liver function, hepatitis and jaundice. In overdose paracetamol can cause acute hepatic failure, hepatic failure, hepatic necrosis and liver injury (see Section 4.9).|
|Skin and subcutaneous tissue disorders||Uncommon (≥1/1,000 to ≤1/100)||Rashes of various types including pruritis and urticaria. Angioedema and swelling face.|
|Very rare (≤1/10,000)||Hyperhiddrosis, purpura and photosensitivity. Exfoliative dermatoses. Bullous reactions including erythema multiforme, Stevens Johnson Syndrome and Toxic Epidermal Necrolysis.|
|Renal and urinary disorders||Very rare (≤1/10,000)||Nephrotoxicity in various forms, including interstitial nephritis, nephrotic syndrome, and acute and chronic renal failure.|
|General disorders and administration site conditions||Very rare (≤1/10,000)||Fatigue and malaise.|
|Investigations||Common (≥1/100 to ≤1/10)||Alanine aminotransferase increased, gamma-glutamyltransferase increased and liver function tests abnormal with paracetamol. Blood creatinine increased and blood urea increased.|
|Uncommon (≥1/1,000 to ≤1/100)||Aspartate aminotransferase increased, blood alkaline phosphatase increased, blood creatine phosphokinease increased, blood creatinine increased, haemoglobin decreased and platelet count increased.|
Paracetamol Liver damage is possible in adults who have taken 10 g (equivalent to 20 tablets) or more of paracetamol. Ingestion of 5 g (equivalent to 10 tablets) or more of paracetamol may lead to liver damage if the patient has one or more of the risk factors below: a) Is on long term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.b) Regularly consumes alcohol in excess of recommended amounts. c) Is likely to be glutathione depleted e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia
Symptoms Symptoms of paracetamol overdose in the first 24 hours include pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion as liver function tests become abnormal. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
Management Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines. Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol however; the maximum protective effect is obtained up to 8 hours post ingestion. The effectiveness of the antidote declines sharply after this time.If required the patient should be given intravenous-N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Patients who present with serious hepatic dysfunction beyond 24 hours from ingestion should be managed in accordance with established guidelines.
SymptomsMost patients who have ingested clinically important amounts of NSAIDs will develop no more than nausea, vomiting, epigastric pain, or more rarely diarrhoea. Tinnitus, headache and gastrointestinal bleeding are also possible. In more serious poisoning, toxicity is seen in the central nervous system, manifesting as drowsiness, occasionally excitation and disorientation or coma. Occasionally patients develop convulsions. In serious poisoning metabolic acidosis may occur and the prothrombin time / INR may be prolonged, probably due to interference with the actions of circulating clotting factors. Acute renal failure and liver damage may occur if there is a co-incident of dehydration. Exacerbation of asthma is possible in asthmatics.
ManagementManagement should be symptomatic and supportive and include the maintenance of a clear airway and monitoring of cardiac and vital signs until stable. Consider oral administration of activated charcoal if the patient presents within 1 hour of ingestion of a potentially toxic amount. If frequent or prolonged, convulsions should be treated with intravenous diazepam or lorazepam. Give bronchodilators for asthma.
This product provides more effective pain relief than paracetamol 1000 mg (p<0.0001). Duration of analgesia was significantly longer for this product (8.4 hours) compared to paracetamol 500 mg (4 hours, p<0.0001) or 1000 mg (5.2 hours, p<0.0001). The global evaluation of the study medication by the subjects showed high levels of satisfaction with 88.0% rating the product as 'good', 'very good' or 'excellent' in achieving pain relief. The fixed combination product performed significantly better than ibuprofen 200mg, paracetamol 500mg and 1000 mg (p<0.001 in all cases).A one tablet dose of this product provides more effective pain relief than a combination of paracetamol 1000 mg / codeine phosphate 30 mg (p=0.0001) and was shown to be non-inferior to a combination of ibuprofen 400 mg / codeine phosphate 25.6 mg.This product has a fast onset of action with 'confirmed perceptible pain relief' achieved in a median of 15.6 minutes (1tablet dose) or 18.3 minutes (2 tablets dose), which is faster than for ibuprofen 200 mg (30.1 minutes, p<0.001), ibuprofen 400 mg (23.8 minutes, p=0.0001) and paracetamol 500 mg (23.7 minutes, p=0.0001). 'Meaningful pain relief' for this product was achieved in a median of 39.3 minutes (1 tablet dose) or 44.6 minutes ( 2 tablets dose), which was significantly faster than for ibuprofen 200 mg (80.0 minutes, p<0.0001), ibuprofen 400 mg (70.5 minutes, p=0.0001), paracetamol 500 mg (50.4 minutes, p=0.001) and paracetamol 1000 mg (45.6 minutes, p<0.05)Other randomised, double-blind placebo-controlled studies were conducted with the combination using the acute pain model of post-operative dental pain. The studies show that: This product provides more effective pain relief than paracetamol 1000 mg (p<0.0001) and ibuprofen 400 mg (p< 0.05). Duration of analgesia was significantly longer for this product (9.1 hours) compared to paracetamol 500 mg (4 hours) or 1000 mg (5.2 hours). The global evaluation of the study medication by the subjects showed high levels of satisfaction with 93.2% rating the product as 'good', 'very good' or 'excellent' in achieving pain relief. The fixed combination product performed significantly better than paracetamol 1000 mg (p<0.0001).Another randomised, double-blind controlled clinical study was conducted with the product in the treatment of chronic knee pain. The study showed that: The product provides more effective pain relief than paracetamol 1000 mg in short term treatment (p<0.01) and long term treatment (p<0.01). The global evaluation of the product by the subjects showed high levels of satisfaction with 60.2% rating the product as 'good' or 'excellent' as a long term treatment for a painful knee. The product performed significantly better than paracetamol 1000 mg (p<0.001).This product provides more effective pain relief than a combination of paracetamol 1000 mg / codeine phosphate 30 mg (p<0.0001), and a combination of ibuprofen 400 mg / codeine phosphate 25.6 mg (p=0.0001).
Film CoatPolyvinyl alcohol Titanium Dioxide Talc Macrogol Potassium aluminium silicate (E555) Polysorbate
RB Consumer Relations, PO Box 4644, SLOUGH, SL1 0NS, UK
0333 2005 345
0333 2005 345
0333 2005 345